Alert archive / Kansas / Flash Flood Warnings in 2002
Flash Flood Warning 54, NWS Wichita, KS
NWS Wichita, KS issued this flash flood warning at Oct 27, 2002, 8:25 AM CST for Butler County, Kansas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 27, 2002, 8:25 AM CST (14:25 UTC)
- Expired
- Oct 27, 2002, 2:30 PM CST
- In force
- 6 hr
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
County Butler County, KS
The radar
The Wichita radar (KICT), 58 km from the middle of the area, began a volume at 14:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lamont, OK (KLMN), launched 12:00Z, 2.4 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 572 m above ground
- 0-6 km bulk shear
- 74 kt
- 0-1 km storm-relative helicity
- 236 m²/s²
- 0-3 km storm-relative helicity
- 562 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KICT 271425 FFWICT KSC015-272015- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE WICHITA KS 821 AM CST SUN OCT 27 2002 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * FLASH FLOOD WARNING FOR... BUTLER COUNTY IN KANSAS * UNTIL 230 PM CST * AT 815 AM CST...WEATHER SERVICE RADAR INDICATED VERY HEAVY RAINFALL WAS OCCURRING. ALTHOUGH THE HEAVIEST RAIN WILL END SHORTLY, RUN OFF WILL CONTINUE TO CAUSE PROBLEMS. LAW ENFORCEMENT HAS REPORTED THAT NORTHWEST 30TH AND BUTLER ROAD IS CLOSED 5 MILES NORTH OF BENTON, DUE TO WATER OVER THE ROADWAY. UNFORTUNATELY THERE HAS BEEN A FATALITY REPORTED. DO NOT DRIVE THROUGH AREAS WHERE WATER COVERS THE ROAD. THERE HAS ALREADY BEEN 1 FATALITY. DO NOT TAKE ANY CHANCES EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL CREEKS AND STREAMS...URBAN AREAS...ROADS AND AREAS WITH POOR DRAINAGE. BE ESPECIALLY CAUTIOUS AT NIGHT...WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED... MOVE TO HIGHER GROUND TO ESCAPE FLOOD WATERS. REPEATING...A FLASH FLOOD WARNING HAS BEEN ISSUED FOR BUTLER COUNTY UNTIL 230 PM CST. LAT...LON 3791 9660 3752 9661 3753 9709 3799 9709 $$ /FRANK NNNN
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at Oct 27, 3:26 AM CST, 4 hours 59 minutes earlier.
Area forecast discussion, Oct 27, 3:26 AM CST, 4 hours 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 326 AM CST SUN OCT 27 2002 MAIN CONCERN WITH THIS FORECAST PACKAGE WILL BE THE TIMING OF THE WAVES MOVING OUT OF THE SOUTHWEST AND TIMING OF THE FRONT DURING THE MIDDLE OF THE WEEK. TODAY: LATEST WATER VAPOR LOOP SHOWING TWO WAVES MOVING THROUGH THE SOUTHERN STREAM. THE FIRST WAVE APPEARS TO BE MOVING THROUGH NORTHERN OKLAHOMA AND IS ASSOCIATED WITH A SPEED MAX AT 500MB. UPPER AIR ANALYSIS ALSO SHOWS SOME ENHANCEMENT FROM THE ENTRANCE REGION OF THE UPPER LEVEL JET COUPLET EXTENDING THROUGH THE NORTHERN PLAINS. THIS IS HELPING ENHANCE THE UPPER LEVEL DIVERGENCE AND ISENTROPIC LIFT ACROSS CENTRAL KANSAS THIS MORNING. RADAR LOOP IS SHOWING FAIRLY LIGHT PRECIP DUE TO STILL SOME FAIRLY HIGH BASED CEILINGS. ALTHOUGH, CEILINGS SHOULD SLOWLY FALL AS THINGS BEGIN TO SATURATE UP. BEHIND THIS INITIAL WAVE, ANOTHER MORE DISTINCT WAVE MOVING OUT OF NEW MEXICO WILL MAKE ITS PRESENCE LATER TODAY. AS A RESULT, WE ARE GOING CATEGORICAL POPS ACROSS THE BOARD TODAY. WE HAVE ALSO LOWERED TEMPERATURES ABOUT A CATEGORY DUE TO THE THICKER CLOUDS MOVING IN. TONIGHT: THE MODELS SHOW THE WAVES SHIFTING INTO MISSOURI BY LATE IN THE EVENING. WE ARE GOING TO KEEP HIGHEST POPS IN THE EAST TO REFLECT THIS. BEHIND THESE WAVES, MODELS DEPICT STILL GOOD UPGLIDE ON THE I295-305K ISENTROPIC SURFACES. WE WILL KEEP AT LEAST CHANCE POPS GOING FOR MOST OF THE CWFA. LOW CEILINGS LOOK TO BE A GOOD BET DUE TO VERY LIMITED MIXING IN THE BOUNDARY LAYER. TEMPERATURES SHOULD NOT FALL TO MUCH DUE TO THE LOW CLOUDS. MONDAY: THE ETA/AVN HAVE BEEN FAIRLY CONSISTENT IN SHOWING ANOTHER UPPER LEVEL WAVE MOVING THROUGH THE SOUTHERN STREAM. IT APPEARS AS IF THIS WAVE MAY PUSH A BIT FURTHER SOUTH DUE TO THE TROF BUILDING IN THE ROCKIES. THE MID LEVEL FLOW DOES NOT REALLY BACK NEAR AS MUCH AS THE CURRENT WAVE, BUT I STILL SEE THE NEED TO MENTION AT LEAST CHANCE POPS ACROSS THE SOUTHERN HALF OF THE CWFA. CLOUDS SHOULD CONTINUE TO HOLD STRONG DUE TO WEAK BOUNDARY LAYER FLOW WITH EVEN SOME POTENTIAL FOR UPSLOPE. MONDAY NIGHT AND TUES: MODELS ARE HAVING A HARD TIME GETTING A GOOD GAUGE ON THE WAVES MOVING THROUGH THE SOUTHERN STREAM WITH EVEN SOME WAVES MOVING THROUGH THE NORTHERN STREAM. THE ETA LOOKS TO BE THE MOST AGRESSIVE IN BRINGING A STRONG WAVE OUT OF THE ROCKIES INTO CENTRAL KANSAS TUESDAY, BUT THE AVN/UKMET SHOWS IT BEING MUCH WEAKER AND FURTHER NORTH. WE ARE GOING TO SPLIT THE DIFFERENCE AT THIS TIME, BUT KEEP THE HIGHEST CHANCE OF PRECIP ACROSS CENTRAL KANSAS. THE AVN ALSO BRINGS THE FRONT THROUGH MUCH QUICKER THAN THE ETA. IF THAT TAKES PLACE THEN TEMPERATURES WILL NOT GO ANYWHERE ON TUES. NORMALLY I WOULD AGREE WITH THE ETA SOLUTION ON THE POSITION OF THIS FRONT, BUT FOR NOW WE WILL USE A COMPROMISE BETWEEN THE AVN/UKMET/ETA. WEDNESDAY-SATURDAY: WEDNESDAY LOOKS RATHER INTERESTING IN SHOWING THE UPPER LEVEL WAVE MOVING THROUGH THE ROCKIES INTO THE SOUTHERN PLAINS. WE ARE GOING TO KEEP CHANCE POPS GOING FOR WEDNESDAY, BUT IF THE TROF CONTINUES TO DIG SOUTH QUICKER THAN PROGGED THAN THE MOISTURE SHOULD REMAIN WEST AND SOUTH OF US. FOR NOW WE WILL KEEP CHANCE POPS GOING FOR WED. LATER ON THIS WEEK WE SHOULD SEE TEMPERATURES HIT THE CELLER WITH A HARD FREEZE A GOOD BET ESPECIALLY FRIDAY AND SATURDAY MORNING. FCSTID = 18/COX ICT 45 43 49 44 / 100 50 40 40 HUT 44 42 49 44 / 100 50 40 40 EWK 44 42 49 44 / 100 50 40 40 EQA 46 43 49 44 / 100 60 50 50 WLD 47 43 49 44 / 100 60 50 50 RSL 42 40 46 41 / 100 40 40 40 GBD 42 40 46 41 / 100 40 40 40 SLN 43 41 47 42 / 100 50 40 40 MPR 43 41 47 43 / 100 50 40 40 CFV 50 43 49 44 / 90 60 50 50 CNU 49 43 49 44 / 90 60 50 50 K88 48 43 49 44 / 90 60 50 50 .ICT...NONE COX
Hazardous weather outlook, Oct 27, 4:08 AM CST, 4 hours 17 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-281100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 408 AM CST SUN OCT 27 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTH CENTRAL KANSAS. .DAY ONE... NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED. .DAYS TWO THROUGH SEVEN... MONDAY TO TUESDAY: NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. WEDNESDAY TO SATURDAY: A STRONG ARCTIC FRONT WILL BE MOVING INTO CENTRAL AND SOUTHEAST KANSAS TUESDAY NIGHT INTO WEDNESDAY. THIS FRONT WILL BRING UNSEASONABLY COLD TEMPERATURES AND GUSTY NORTH WINDS. THE FRONT MAY ALSO BRING A CHANCE OF RAIN OR SNOW, BUT LIMITED MOISTURE SHOULD KEEP AMOUNTS LIGHT. FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM LAWSON/COX
Nearby
Flash Flood Warnings in Kansas, 2002Every flash flood warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.